Pituitary dysfunction can be a consequence of cranial radiotherapy. It usually occurs years after the treatment. However little is known on risk factors for pituitary dysfunction. The object of this study was to evaluate radiation induced pituitary toxicity of proton beam therapy in a cohort of adult chondrosarcoma patients.
The files of 113 patients were reviewed. Mean age at the beginning of radiotherapy was 43 years old (1876). Mean dose delivered to the tumor was 67 Gy and mean dose delivered to the pituitary gland was 59 Gy. Mean post-radiotherapy follow-up time was 7 years (417). Pituitary dysfunction was observed in 78 patients, within the delay of 4 years after radiotherapy. The prevalence of hyperprolactinemia was of 40%, thyrotrophic insufficiency was 36%, corticotropic insufficiency 31%, and gonadotropic insufficiency 25%. No significant differences were shown in the delay of dysfunction between the pituitary axes. In multivariate analysis, risk factors known to increase the risk of vascular side-effects of radiation (sex, age, smoking, high blood pressure, dyslipidemia and diabetes mellitus) were not associated with an increase of pituitary dysfunction.
Conclusions: Pituitary toxicity of radiotherapy is frequent after 4 years. The high prevalence of hyperprolactinemia pinpoints a possible hypothalamic origin of post radiotherapy pituitary insufficiency. A prospective follow up is necessary to complete these observations and propose relevant guidelines. Our study analyses the largest cohort of patients with chondrosarcomas after proton beam therapy. Our results emphasize the importance of careful and long term endocrine follow-up of these patients.
Figure: Kaplan-Meyer curve for pituitary dysfunction.
20 - 23 May 2017
European Society of Endocrinology